Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 9, 2003, 10:40 PM EDT for Chemung County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2003, 10:40 PM EDT (02:40 UTC)
- Expired
- Aug 10, 2003, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 100244 FFWBGM NYC015-100545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1040 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE HAS EXTENDED THE * FLASH FLOOD WARNING FOR... WESTERN CHEMUNG COUNTY IN CENTRAL NEW YORK * UNTIL 145 AM EDT. * AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINS HAVE TEMPORARILY DIMINISHED IN INTENSITY OVER WESTERN CHEMUNG COUNTY. HOWEVER...MORE SHOWERS AND THUNDERSTORMS LIE UPSTREAM ACROSS NORTH CENTRAL PENNSYLVANIA. SOME OF THESE SHOWERS AND STORMS SHOULD RE-ENTER CHEMUNG COUNTY AFTER 11 PM. LOCALIZED DOWNPOURS CAN AGAIN BE EXPECTED...WHICH WOULD ONLY AGGRAVATE EXISTING FLOOD PROBLEMS. COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORTED EARLIER THIS EVENING THAT MANY CREEKS AND STREAMS WERE OUT OF THEIR BANKS...INCLUDING THE DRY RUN AND SEELY CREEKS. FLOODING PROBLEMS CAN STILL BE EXPECTED IN THE FOLLOWING LOCATIONS...BIG FLATS...ELMIRA...ELMIRA HEIGHTS...HORSEHEADS...PINE CITY...SEELY CREEK...AND SOUTHPORT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ LAT...LON 4202 7698 4201 7682 4223 7674 4220 7694
1 follow-up statement
000 WGUS71 KBGM 100557 CCA FFSBGM NYC015-100645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD STATEMENT...CORRECTION FOR PRODUCT HEADER AND ISSUANCE DATE NATIONAL WEATHER SERVICE BINGHAMTON NY 150 AM EDT SUN AUG 10 2003 THE FLASH FLOOD WARNING FOR WESTERN CHEMUNG COUNTY HAS BEEN ALLOWED TO EXPIRE. RAINFALL HAS DIMINISHED CONSIDERABLY EARLY THIS MORNING, THEREBY ENDING THE THREAT OF ADDITIONAL FLOODING. HOWEVER, STANDING WATER MAY STILL BE ENCOUNTERED ON SOME AREA ROADWAYS FROM EARLIER HEAVY RAINS. BE AWARE OF THIS POSSIBILITY AND TRAVEL WITH CAUTION, ESPECIALLY AT NIGHT. $$ LAT...LON 4202 7698 4201 7682 4223 7674 4220 7694
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:20 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 9, 10:20 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 1020 PM EDT SAT AUG 9 2003 UPDATE TO EXTEND WATCH TO ALL COUNTIES OVERNIGHT. NE COUNTIES NOT IN WATCH UNDER FLS NOW WITH REST OF COUNTIES NOT BEFORE COVERED GETTING INTO THE HEAVY RAIN. THUNDERSTORMS AND SHOWERS WITH HEAVY RAIN TO CONTINUE THROUGH MOST OF NIGHT AS SHORT WAVE MOVES NE INTO CWA. PLENTY OF MOISTURE WITH DEWPTS A70 AND PWAT BETWEEN 1.5 AND 2. FOG WILL BE AROUND AGAIN TONIGHT WITH TEMP DEWPTS CLOSE ALREADY. TAC PREVIOUS AFD... ISSUED A FLOOD WATCH FOR ENTIRE CWA EXCEPT FAR NRN ZONES. PERSISTENT SHORT WAVES OVER THE MID ATLANTIC REGION HAS GIVEN THE UPPER LEVEL TROF OVER THE NE A SLIGHT NEGATIVE TILT. THIS HAS RESULTED IN A GOOD TROPICAL FEED ALONG WITH A LONG FETCH OF ATLANTIC INFLOW. THIS ALONG WITH DECENT UPPER LEVEL DIVERGENCE THROUGH 06Z WILL RESULT IN PLENTY OF SHOWER AND THUNDERSTORMS FOR A GOOD PORTION OF THE NIGHTTIME PERIOD. WITH WET ANTECEDENT CONDITIONS A FLOOD WATCH WAS WARRANTED. SUNDAY...WITH WEAK SFC WAVE IN VCNTY AND WEAK SFC TROF TO CROSS AREA DURING THE AFTERNOON...CONTINUED WITH LIKELY AFTERNOON POPS AND CHC FOR MORNING HOURS. SUNDAY NIGHT AND MONDAY...LITTLE CHANGE FROM PREVIOUS FORECAST. WILL CONTINUE WITH CHC POPS SUNDAY NIGHT AND LIKELY POPS MONDAY AFTERNOON IN ALL ZONES BUT FAR SE ZONES AS SFC COLD FRONT APPROACHES REGION LATE DAY. EXTENDED PERIOD (MON NGT - SAT) MODELS INDICATING A MORE PROGRESSIVE +PNA PATTERN THROUGH NEXT WEEK. ENSEMBLES INDICATING THAT FRONT WILL MOVE ACROSS CWA SOMETIME TUESDAY MORNING...BUT STILL THINK ITS TOO EARLY TO FINE TUNE TIMING OF PRECIP...SO WILL KEEP CHC POPS IN THROUGH THE DAY...BUT REMOVE THEM TUES NIGHT. MODELS ALSO INDICATING SOMEWHAT DRIER AIR WILL BE PUSHING IN...SO HAVE ADJUSTED TEMPS AND DEW POINTS...STAYING NEAR (FOR MINS) OR SLIGHTLY ABOVE (FOR MAXES) SEASONAL NORMS. ONCE THE SFC RIDGE MOVES IN ON WED...LOOKS LIKE IT WILL HOLD THROUGH THE END OF THE WEEK. AVIATION... SHRA/TSRA CONTAINING HEAVY RAINFALL WILL BECOME WIDESPREAD THIS AFTERNOON...DROPPING VFR CONDITIONS TO MVFR...AND POSSIBLY EVEN LIFR...AT ANY TIME. AS FLOW OFF ATLANTIC INCREASES PREVAILING CONDITIONS WILL DETERIORATE TO MVFR THIS EVENING. CEILINGS WILL CONTINUE TO LOWER OVERNIGHT...AND THAT COMBINED WITH FOG WILL SEND SOME LOCATIONS DOWN TO IFR/LIFR (MOST LIKELY ELM/BGM/ITH) AFTER MIDNIGHT. .BGM...FLOOD WATCH OVERNIGHT...ALL CENTRAL NY AND NE PA NYZ009-015>018-022>025-036>037-044>046-055>057-062-PAZ038>040-043-044 -047-048 SHORT TERM...RRM EXTENDED/AVIATION...CEMPA
Hazardous weather outlook, Aug 9, 6:52 AM EDT, 15 hours 48 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 650 AM SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY WITH DAYTIME HEATING AND A MOIST ATMOSPHERE IN PLACE. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY CAUSE PONDING OF WATER OR FLOODING OF LOW-LYING OR URBAN AREAS. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. THE GREATEST THREAT WILL BE LOCALLY HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Special weather statement, Aug 9, 4:40 PM EDT, 6 hours before
NYZ009-037-092145- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE BINGHAMTON NY 440 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH GUSTY WIND MOVING THROUGH THE AREA... AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WIND AND TORRENTIAL RAIN NEAR WEST OF THE ROME/UTICA AIRPORT...MOVING NORTHWEST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... TABERG AND LEE AT 500 PM. BOONVILLE AT 505 PM. GLENMORE AND BLOSSVALE AT 515 PM. CAMDEN AND FLORENCE AT 530 PM. THE THUNDERSTORMS MAY PRODUCE EASTERLY WIND GUSTS TO 50 MPH, AND ONE TO TWO INCHES OF RAINFALL IN A ONE HOUR PERIOD. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. GILT
Local storm report, Aug 9, 5:30 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0530 PM EDT SAT AUG 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM ORISKANY NY FLOOD
08/09/03 ONEIDA NUMEROUS ROADS CLOSED AND
BASEMENTS FLOODED.
MJCLocal storm report, Aug 9, 6:28 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0628 PM EDT SAT AUG 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM WHEELER NY FLASH FLOOD
08/09/03 STEUBEN WASHOUTS ALONG ROUTE 53.
WATER FLOWING ACROSS
BRIDGE.
MJCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:11 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.